Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Have had mirena iud. Started bleeding heavily with clots. What is causing this?

Mar 2016
User rating for this question
Very Good
Answered by

Practicing since : 2011
Answered : 4045 Questions
huge blood clots (menstrual)having period (i think) was light, then got heavier, then heavier more today with blood clots about the size of a quarter dollar. slight cramping, i have had mirena iud for 2years now.
Posted Thu, 28 Feb 2013 in Menstruation and Miscarriage
Answered by Dr. S Patra 1 hour later

Thanks for writing to us. I am happy to help you.

Mirena is a levonorgestrel containing IUD. Mirena is more than 99.5% effective at preventing unwanted pregnancy.

We have to rule out the possibilities of heavy bleeding with clots in this context. These include as follows:
1) Miscarriage due to failure of mirena- though rate is 0.2 HWY.
2) Uterine pathology like fibroid or polyp or pelvic infection (PID).
3) Sometimes abnormal uterine bleeding as a complication of itself.
4) Other- ectopic pregnancy,displaced IUD,thyroid disorder etc.

Complete physical examination including pelvic and speculum examination is needed to rule out underlying pathology.

Possibilities can be narrowed by several investigations like blood test for thyroid profile & clotting factor abnormality, Ultrasound scan (USG), vaginal swab test and endometrial biopsy (may be needed) etc.

Treatment depends on underlying etiology. So please consult with gynecologist for proper guidance through investigation, physical examination and medication with suggestive measures.

You may need to remove the mirena to get relief from this. Proper antibiotic therapy, hormonal medication and maintenance of genital hygiene are the mainstay of the treatment. Also you should take healthy diet with iron supplements.

Hope I have answered your query. If you have any further questions I will be happy to help.

Wish your good health & take care yourself.

Dr Soumen.
Above answer was peer-reviewed by
Follow-up: Have had mirena iud. Started bleeding heavily with clots. What is causing this? 15 hours later
Just wanted to add that ever since i got the iud period have been irregular and sexual intercourse has been extremely painful along with extreme moodiness everyday, i am already anemic (get light headed, dizzy, tired very often) i always have bled a lot but never this much. Also, i have ovarian cysts. I am 22, five foot for and 140 pounds.
Answered by Dr. S Patra 51 minutes later

Thanks for follow up query. I am trying to solve your problem accordingly.

First of all, according to your height (5 ft) ideal weight is 51-55 kg. Your body mass index is 27.34 and it indicates over weight.

Menstrual irregularity is basically due to hormonal imbalance, associated with overweight & ovarian cyst in co-existence of mirena IUD.

Painful sexual intercourse (dyspareunia) and mood swing are also due to effect of mirena IUD. To get relief from this, you may need to remove the mirena.

In this context, you may require to undergo several investigations as described on previous reply before planning to next line of management.

To combat anemia, you should take good hematinics or iron supplement with your diet. Here, complete hemogram (TC/ DC/ ESR/ Hb% etc ) is also required to check other blood parameters.

Follow some basic things to overcome the presenting problem:

1) Control body weight by regular exercise like jogging/ running/ treadmill
2) Drink plenty of fluids/water and eat leafy vegetables & fresh fruits.
3) Avoid stress by doing yoga/deep breathing regularly (20-30 times at a time)
4) Maintain genital hygiene and need proper sleeping in more relaxing way.
5) May use some lubricant to avoid painful sexual intercourse.

If you do not have any clarifications, you can close the discussion and rate the answer.

Be well and stay healthy.

Dr Soumen
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor